Hail, Deaf Smith
- When
- May 9, 3:45 AM CST to 3:50 AM CST
- Where
- Deaf Smith County, 0.69 mi S of Dawn
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.910, -102.200
Hail estimated to be the size of golf balls damaged car windows in Dawn, Texas.
The previous two days saw the development of large thunderstorm clusters across West Texas which primarily resulted in a heavy rain for the Texas Panhandle. Severe weather was mostly confined to areas southeast of the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The previous two days saw the development of large thunderstorm clusters across West Texas which primarily resulted in a heavy rain for the Texas Panhandle. Severe weather was mostly confined to areas southeast of the Texas Panhandle. As the slow moving storm system reached the area, thunderstorms developed during the early morning hours on Saturday. These storms initially posed a threat for large hail before weakening later in the morning and shifting northeast out of the area. Hail as large as tennis balls occurred during the predawn hours and some damage resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 3:40 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
440 AM CDT SAT MAY 9 2015
.DISCUSSION...
COLD FRONT FROM YESTERDAY WAS REINFORCED BY OUTFLOW...AND IS IN THE
PROCESS OF BEING OVERTAKEN BY INCOMING PACIFIC COLD FRONT.
SCATTERED TO NUMEROUS THUNDERSTORMS...SOME SEVERE...EXPECTED TODAY.
GOLF BALL HAIL MAIN THREAT THIS MORNING. SEVERE THREAT ENDS IN
SOUTHWEST TEXAS PANHANDLE THIS MORNING...WITH REMAINING AREA LIKELY
TO SEE HAIL UP TO BASEBALL SIZE...70 MPH WINDS AND ISOLATED
TORNADOES. HEAVY RAINS ALSO EXPECTED. THREAT ENDS ABRUPTLY BY 7 PM
WHEN MORE STABLE AIR ARRIVES WITH PACIFIC COLD FRONT.
REMAINDER OF FORECAST MUCH LESS EXTRAORDINARY. HAVE GENERALLY
FOLLOWED BLENDED GUIDANCE.
COCKRELL
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 78 45 73 43 67 / 50 5 5 10 5
BEAVER OK 73 47 70 42 67 / 70 10 5 10 5
BOISE CITY OK 76 43 64 38 65 / 40 10 5 20 5
BORGER TX 77 46 73 44 68 / 50 5 5 10 5
BOYS RANCH TX 81 44 74 43 69 / 30 5 5 10 5
CANYON TX 78 45 74 42 68 / 40 5 5 10 5
CLARENDON TX 78 50 76 46 68 / 60 5 5 10 0
DALHART TX 77 43 69 40 67 / 30 5 10 20 5
GUYMON OK 74 44 67 40 67 / 60 10 5 10 5
HEREFORD TX 78 43 75 42 69 / 30 5 5 10 5
LIPSCOMB TX 75 49 72 44 67 / 70 10 5 10 5
PAMPA TX 72 48 71 42 65 / 60 5 5 10 5
SHAMROCK TX 78 52 77 48 68 / 70 10 5 10 0
WELLINGTON TX 80 53 78 50 70 / 70 10 5 10 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
ARMSTRONG...COLLINGSWORTH...DONLEY...GRAY...WHEELER.
OK...NONE.
&&
11/03HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 419 AM CDT SAT MAY 9 2015 OKZ001>003-TXZ001>020-092115- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 419 AM CDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. AREAS OF FOG MAY REDUCE VISIBILITIES TO AROUND ONE MILE OR LESS THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES TODAY. SOME STORMS WILL LIKELY BECOME SEVERE THIS MORNING WITH GOLF BALL HAIL...60 MPH WINDS AND HEAVY RAIN BEING THE MAIN HAZARDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 AM FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. THIS AFTERNOON...THE SEVERE THREAT WILL BE ACROSS THE NORTHEASTERN TWO THIRDS OF THE COMBINED PANHANDLES. BASEBALL HAIL...70 MPH WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...LOCALIZED FLOODING OR FLASH FLOODING MAY OCCUR WITH THE STRONGEST STORMS. A FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY THIS EVENING FOR THE SOUTHEAST TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHWEST PART OF THE COMBINED PANHANDLES SUNDAY NIGHT. MORE THUNDERSTORMS MAY DEVELOP TUESDAY THROUGH FRIDAY ACROSS MUCH OF THE AREA. IF STORMS FORM...THEY COULD BECOME STRONG TO MARGINALLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION TODAY. COCKRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 338 AM CDT SAT MAY 9 2015 TXZ011-012-016-017-090945- DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX- 338 AM CDT SAT MAY 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EXTREME SOUTHWESTERN POTTER...OLDHAM AND DEAF SMITH COUNTIES UNTIL 445 AM CDT... AT 337 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 5 MILES NORTH OF RHEA...OR 31 MILES WEST OF HEREFORD...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... VEGA... SIMMS... BOOTLEG... WILDORADO... ADRIAN... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3556 10277 3516 10211 3474 10278 3475 10305 TIME...MOT...LOC 0838Z 214DEG 41KT 3475 10292 SCHNEIDER
The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 09:45 UTC.
7 hail. Local standard time, as filed.
Hail estimated to be the size of golf balls damaged car windows in Dawn, Texas.
A member of the public reported hail estimated to be 1.5 inches in diameter 10 miles south of Vega.
An off duty National Weather Service employee found hailstones ranging from quarter to tennis ball size two miles east of Bushland on the I-40. Most of the hail stones were 1.5 to 2 inches in diameter. The largest found was 2.5 inches in diameter.
Golf ball size hail was reported in Tascosa Hills.
A trained spotter reported hail estimated to be nickel to quarter size in Bishop Hills.
A local television station relayed pictures of hail estimated to be 2 inches in diameter that fell near the intersection of Western and Cherry in Northwest Amarillo. The pictures also indicated that car windows were damaged as a result of the hail.
A member of the public reported quarter size hail 10 miles southwest of Claude.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565783, 565789, 565801, 565807, 565809, 565815, 581550.